Get your full text copy in PDF
Tadeusz Robak, Krzysztof Jamroziak, Agnieszka Janus, Adam Hołub, Halina Urbańska-Ryś, Ewa Wawrzyniak, Dorota Kupnicka, Joanna Góra-Tybor
CaseRepClinPractRev 2005; 6:332-336
Background: Myelosuppresion is a relatively common side effect of imatinib mesylate (IM) therapy of chronic myelogenous leukemia (CML), although sustained severe bone marrow aplasia has rarely been
Case Report: Here, we describe a 76-year-old woman with a 15-year history of CML treated formerly with
busulfan and hydroxyurea, who developed severe bone marrow aplasia following treatment with IM. The patient was started on IM at a dose of 300 mg daily, when her disease progressed to the accelerated phase. She responded well to treatment by entering the second chronic phase of CML. However, after six months of IM therapy she developed profound pancytopenia. The histopathological examination of bone marrow revealed total aplasia without any haematopoietic cells. Despite the interruption of IM, hematopoiesis did not regenerated. The patient needed
filgrastim treatment and became red blood cells and platelets transfusion dependent. Finally,
the patient recovered from pancytopenia, and actually she is in good general condition with
haematological parameters within normal range.
Conclusions: Based on this observation and other reports, we hypothesize that long duration of CML, advanced phase of the disease and previous treatment, especially with busulphan, may increase the risk of
severe bone marrow aplasia as adverse event of IM therapy.